Article Text

PDF

Beginning-of-dose motor deterioration following the acute administration of levodopa and apomorphine in Parkinson's disease.
  1. M Merello,
  2. A J Lees
  1. Department of Neurology, Middlesex Hospital, London.

    Abstract

    Six Parkinsonian patients on long term levodopa therapy complained of short-lived deterioration of Parkinsonian symptoms immediately after levodopa intake. After withdrawal of the drug overnight, and following an oral challenge with levodopa/carbidopa (250/25) in all six cases, and with subcutaneous apomorphine (3 mg) in two, deterioration below base line levels of disability were observed which would not be explained by loss of sleep benefit. This occurred 10-20 minutes after levodopa challenge and lasted for 10-20 minutes. The latency and duration of this phenomenon were shorter with apomorphine but the characteristics were similar. This phenomenon may be due to an inhibitory effect of levodopa acting via presynaptic dopamine receptors.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.